Hill Publishing Group | contact@hillpublisher.com

Hill Publishing Group

Location:Home / Journals / International Journal of Clinical and Experimental Medicine Research /

DOI:http://dx.doi.org/10.26855/ijcemr.2022.04.012

Nitofurantoin Induced Dress—Rarely Seen and MIMICKS HfPEF

Date: April 22,2022 |Hits: 244 Download PDF How to cite this paper

Parveen Malhotra*, Naveen Malhotra, Vani Malhotra, Rakhee Malhotra, Naman Malhotra, Navya Malhotra, Pranav Malhotra

Department of Medical Gastroenterology, Cardiac Anesthesia, Gynecology & Obstetrics, PGIMS, Rohtak, AAS Hospital, Rohtak, MAMC, Agroha, Haryana and VMCC & HIMSR, New Delhi, India.

*Corresponding author: Parveen Malhotra

Abstract

Case report: A seventy five year old female was on regular treatment for hypertension and hypothyroidism for last 30 years.  She was treated over a period of six months for recurrent urinary tract infection (U.T.I).  During this period, she had multiple episodes of pulmonary edema which were diagnosed to be due to heart failure with preserved ejection fraction (HfPEF) and was thoroughly investigated but for no relief.  Ultimately, diagnosis of non cardiogenic pulmonary edema due to Nitrofurantoin toxicity was proved and on retrospective and minute analysis, all the varied clinical manifestations and complications like recurrent fever, hyponatremia, lymphadenopathy, alopecia which were thought to be disease related,  turned out to be as side effects of Nitrofurantoin therapy.  Conclusion: One should first rule out common diagnosis and then try to look for other uncommon differential diagnosis, on basis of unexplained biochemical or radiological investigation.  It is duty and responsibility of treating doctors to be fully aware of all the side effects, even rare, of medicines being prescribed by them.

References

[1] Fahim, S., Jain, V., Victor, G., Pierscianowski, T. (2006). Piperacillin tazobactam–induced drug hypersensitivity syndrome. Cutis, 2006, 77: 353-357. 

[2] Cacoub, P., Musette, P., Descamps, V., Meyer, O., Speirs, C., Finzi, L., et al. (2001). The DRESS syndrome: a literature review. Am J Med., 2001, 124(7): 588-597.

[3] Cabanas, R., Calderon, O., Ramirez, E., Fiandor, A., Prior, N., Caballero, T., et al. (2014). Piperacillin-induced DRESS: dis-tinguishing features observed in a clinical and allergy study of 8 patients. J Investig Allergol Clin Immunol., 2014, 24(6): 425-430.

[4] Girelli, F., Bernardi, S., Gardelli, L., Bassi, B., Parente, G., Dubini, A., et al. (2013). A new case of DRESS syndrome induced by sulfaslalazine and triggered by amoxicillin. Case Rep Rheumatol, 2013: 409152.

[5] Sharpe, A., Mourad, B. M., Hardwick, J., Reilly, T., Dweck, E., Bondarsky, E. (2019). Oxacillin-induced drug reaction with eosinophilia and systemic symptoms (DRESS). Am J Case Rep., 2019, 20: 345-348.

[6] Artuković, M., Kuštelega, J., Lugović-Mihić, L. (2010). DRESS syndrome with mild manifestations as a diagnostic and therapeutic problem: case report. Acta Clin Croatica, 49(4): 479-484.

[7] Jhang, J. F., Kuo, H. C. (2017). Recent advances in recurrent urinary tract infection from pathogenesis and biomarkers to prevention. Ci Ji Yi Xue Za Zhi, 2017, 29(3): 131-7.

[8] Ronald, A. (2003). The etiology of urinary tract infection: traditional and emerging pathogens. Dis Mon, 2003, 49(2): 71-82.

[9] Cunha, B. A. (1989). Nitrofurantoin: an update. Obstet Gynecol Surv., 1989, 44(5): 399-406.

[10] Guay, D. R. (2001). An update on the role of nitrofurans in the management of urinary tract infections. Drugs, 2001, 61(3): 353-64.

[11] Leao, R. N., Barreto, P., Leao, R. R., et al. (2013). Nitrofurantoin: Cause of dress syndrome. BMJ Case Rep., 2013; 2013. pii: bcr2013008991.

[12] Travis, W. D., Colby, T. V., Koss, M. N., et al. (2002). Non-neoplastic disorders of the lower respiratory tract. Atlas of nontumor pathology. Washington, The American Registry of Pathology, 2002, 2: 327.

[13] Mendez, J. L., Nadrous, H. F., Hartman, T. E., Ryu, J. H. (2005). Chronic Nitrofurantoin-induced lung disease. Mayo Clin Proc, 2005, 80: 1298.

[14] Holmberg, L., Boman, G. (1981). Pulmonary reactions to Nitrofurantoin. 447 cases reported to the Swedish Adverse Drug Reaction Committee 1966-1976. Eur J Respir Dis., 1981, 62: 180.

[15] Sovijärvi, A. R., Lemola, M., Stenius, B., Idänpään-Heikkilä, J. (1977). Nitrofurantoin-induced acute, sub acute and chronic pulmonary reactions. Scand J Respir Dis., 1977, 58: 41.

[16] Santos, J. M., Batech, M., Pelter, M. A., Deamer, R. L. (2016). Evaluation of the Risk of Nitrofurantoin Lung Injury and Its Efficacy in Diminished Kidney Function in Older Adults in a Large Integrated Healthcare System: A Matched Cohort Study. J Am Geriatr Soc., 2016, 64: 798.

[17] Kabbara, W. K., Kordahi, M. C. (2015). Nitrofurantoin-induced pulmonary toxicity: A case report and review of the literature. J Infect Public Health, 2015, 8: 309.

[18] Huttner, A., Verhaegh, E. M., Harbarth, S., et al. (2015). Nitrofurantoin revisited: a systematic review and meta-analysis of controlled trials. J Antimicrob Chemother, 2015, 70: 2456.

[19] Jick, S. S., Jick, H., Walker, A. M., Hunter, J. R. (1989). Hospitalizations for pulmonary reactions following Nitrofurantoin use. Chest, 1989, 96: 512.

[20] Velema, M. S., Voerman, H. J. (2009). Dress syndrome caused by Nitrofurantoin. Neth J Med., 2009, 67(4): 147-9.

[21] Munoz-Davila, M. J. (2014). Role of old antibiotics in the era of antibiotic resistance. Highlighted Nitrofurantoin for the treatment of lower urinary tract infections. Antibiotics, 2014, 3(1): 39-48.

[22] Marshall, A. D., Dempsey, O. J. (2013). Is “Nitrofurantoin lung” on the increase? Br Med J., 2013, 346: f3897.

[23] Brumfitt, W., Hamilton-Miller, J. M. (1998). Efficacy and safety profile of long-term Nitrofurantoin in urinary infections: 18 years’ experience. J Antimicrob Chemother, 1998, 42(3): 363-71.

[24] Holmberg, L., Boman, G., Bottiger, L. E., et al. (1980). Adverse reactions to Nitrofurantoin. An analysis of 921 reports. Am J Med., 1980, 69(5): 733-8.

[25] Huttner, A., Verhaegh, E. M., Harbarth, S., et al. (2015). Nitrofurantoin revisited: a systematic review and meta-analysis of controlled trials. J Antimicrob Chemother, 2015, 70(9): 2456-64.

[26] Broes, M. J., Roelofs, B. F., Mudde, A. H., et al. (2012). Pulmonary toxicity resulting from the use of Nitrofurantoin. Ned Tisdschr Geneeskd, 2012, 156(44): A4990.

[27] Mendez, J. L., Nadrous, H. F., Hartman, T. E., et al. (2005). Chronic Nitrofurantoin-induced lung disease. Mayo Clin Proc, 2005, 80(10): 1298-302.

[28] Taweesedt, P. T., Nordstrom, C. W., Stoeckel J., Dumic. (2019). Pulmonary manifestations of drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: a systematic review. Biomed Res Int., 2019, 5: 1-10

[29] Díaz-Mancebo, R., Costero-Fernandez, O., Vega-Cabrera, C., OleaTejero, T., Yebenes, L., Picazo, M. L., et al. (2012). Dress syndrome and acute tubulo interstitial nephritis after treatment with vancomycin and beta-lactams. Case report and literature review. Nefrología (English Edition), 2012, 32(5): 685-687.

[30] Forster, C. J., Cohee, B. M., Wood-Morris, R. N., Hartzell, J. D. (2009). Nitrofurantoin-induced systemic inflammatory response syndrome. Am J Med Sci., 2009, 338: 338-340.

[31] Gandotra, S. D., Smotrys, M. A., Patel, D. B., Chadha, A. (2017). Systemic inflammatory response syndrome (SIRS) and a left bundle branch block (LBBB) due to nitrofurantoin. BMJ Case Rep., 2017, 2017: bcr2016218127.

[32] Gohar, A., Abdallah, M., Elsayed, S., Pierobon, J. (2020). Systemic inflammatory response syndrome due to nitrofurantoin use. Am J Ther. Published online January 13, 2020. doi:10.1097/ MJT.0000000000001110. 

[33] Smith, A. A., LeDoux, E. (2011). A convincing case of nitrofurantoin induced systemic inflammation response syndrome. J Gen Int Med., 2011, 26: S376.

[34] Bäck, O., Liden, S., Ahlstedt, S. (1977). Adverse reactions to nitrofurantoin in relation to cellular and humoral immune responses. Clin Exp Immunol., 1977, 28: 400-406.

How to cite this paper

Nitofurantoin Induced Dress—Rarely Seen and MIMICKS HfPEF

How to cite this paper: Parveen Malhotra, Naveen Malhotra, Vani Malhotra, Rakhee Malhotra, Naman Malhotra, Navya Malhotra, Pranav Malhotra. (2022) Nitofurantoin Induced Dress—Rarely Seen and MIMICKS HfPEFInternational Journal of Clinical and Experimental Medicine Research6(2), 187-196.

DOI: http://dx.doi.org/10.26855/ijcemr.2022.04.012

Volumes & Issues

Free HPG Newsletters

Add your e-mail address to receive free newsletters from Hill Publishing Group.

Contact us

Hill Publishing Group

8825 53rd Ave

Elmhurst, NY 11373, USA

E-mail: contact@hillpublisher.com

Copyright © 2019 Hill Publishing Group Inc. All Rights Reserved.